Fanconi syndrome associated with use of tenofovir in HIV-infected patients: A case report and review of the literature

David Quimby, Maximo O. Brito

Research output: Contribution to journalReview article

42 Scopus citations

Abstract

We report a case of Fanconi syndrome associated with the use of tenofovir disoproxil fumarate, a nucleotide reverse transcriptase inhibitor used in the treatment of HIV infection. A 56-year-old HIV-infected man was admitted to the hospital with a chief complaint of severe, progressive weakness. His HIV infection was well controlled by antiretroviral therapy; other medical problems included hepatitis C and chronic renal insufficiency. About 2 weeks before presentation, the patient had received an influenza vaccination, which was followed by a generalized viral syndrome of several days' duration. Next, weakness developed and culminated in an inability to walk; this prompted the patient's presentation at the hospital. Urine chemistry, electrolyte panel, and clinical presentation were consistent with fanconi syndrome, a generalized proximal tubular dysfunction involving proteins, glucose, uric acid, and electrolytes. Along with our Case Report, we review 25 cases of Fanconi syndrome previously reported in the literature.

Original languageEnglish (US)
Pages (from-to)357-364
Number of pages8
JournalAIDS Reader
Volume15
Issue number7
StatePublished - Jul 1 2005

All Science Journal Classification (ASJC) codes

  • Infectious Diseases

Fingerprint Dive into the research topics of 'Fanconi syndrome associated with use of tenofovir in HIV-infected patients: A case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this